West Virginia, 2011

Hail and Damaging Winds in West Virginia, September 14, 2011

September 14, 2011 · NWS LWX · 16 events in 3 counties and zones

A cold front passed through the region during the afternoon and evening hours of the 14th. A southwest flow ahead of the front caused a warm and humid air mass which led to moderate amounts of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the region during the afternoon and evening hours of the 14th. A southwest flow ahead of the front caused a warm and humid air mass which led to moderate amounts of instability. The moderate instability combined with forcing from the front to trigger showers and thunderstorms. Some thunderstorms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 14, 2:12 PM EST, 1 hour earlier.

Area forecast discussion, Sep 14, 2:12 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EDT WED SEP 14 2011

.SYNOPSIS...
A WEAK COLD FRONT OVER PENNSYLVANIA WILL PASS THROUGH THE REGION
LATE TONIGHT. A STRONGER COLD FRONT OVER THE GREAT LAKES WILL
MOVE INTO THE AREA THURSDAY. BEHIND THE FRONT...CANADIAN HIGH
PRESSURE WILL BUILD INTO THE AREA LATE IN THE WEEK...BRINGING
NOTICEABLY COOLER CONDITIONS. THE HIGH WILL CONTINUE TO INFLUENCE
THE MID-ATLANTIC REGION THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
A STRONG UPPER LOW WILL MOVE FROM NEAR JAMES BAY TO NW QUEBEC THRU
TNGT. MEANWHILE...SHORTWAVE ENERGY WILL DIVE AROUND THE BACKSIDE OF
THE LOW...HELPING TO AMPLIFY THE UPPER TROUGH AS IT PROGRESSES THRU
THE GREAT LAKES REGION TNGT. TWO COLD FRONTS ASSOCIATED WITH THIS
SYSTEM ...ONE STRETCHING FROM THE TN VLY THRU CENTRAL PA INTO
INTERIOR NEW ENGLAND WILL REACH THE SHENANDOAH VLY AND NORTH-CENTRAL
MD LATE TNGT AND ANOTHER STRONGER FRONT OVER THE MIDWEST WILL REMAIN
NW OF THE REGION TNGT.

MOST OF THE AREA WILL HAVE TO CONTEND WITH SCT SHOWERS AND TSTMS
THRU THE REMAINDER OF THE AFTN INTO THE EVE HRS..ALTHOUGH LACK OF
UPPER FORCING AND WEAK SHEAR PROFILES WILL LIMIT COVERAGE AND
ORGANIZATION OF CONVECTION. 18Z VIS SAT IMAGERY SHOWS SCT CU
STARTING TO DEVELOP OVER THE POTOMAC HIGHLANDS...WHERE A PRE-FRONTAL
SFC TROUGH IS DEVELOPING AND WHERE TERRAIN CIRCULATIONS AID IN
BREAKING THE CAP. THE BEST CHANCE FOR STORMS STILL APPEAR TO BE WEST
OF I-95. MODERATE INSTABILITY /2000-2500 MLCAPE/ IN WARM SECTOR WILL
SUPPORT THE POTENTIAL FOR A FEW STORMS TO PRODUCE DAMAGING AND LARGE
HAIL.

AFTER SCT CONVECTION CROSSES THE BLUE RIDGE ERY THIS EVE...STORMS
SHOULD BE ON THE DOWNWARD TREND AS IT REACHES DC AND BALTIMORE
DURING THE MID EVE /DUE TO THE LOSS OF DAYTIME HEATING/. SHORTLY
AFTER DIURNAL CONVECTION DIES DOWN...THE APPROACH OF A WEAK
SHORTWAVE TROUGH EMBEDDED IN THE SW FLOW ALOFT AND THE INITIAL COLD
FRONT WILL BE MARKED BY AN AREA OF SHOWERS MOVING INTO THE HIGHLANDS
AND SHENANDOAH VLY LATE TNGT.

THE SECOND COLD FRONT WILL MOVE THRU DURING THE DAY THU...LIKELY
REACHING THE BLUE RIDGE BY LATE MRNG AND SRN CHSPK BAY BY MID AFTN.
ANAFRONTAL STRUCTURE WILL LIKELY RESULT IN LIGHT PRECIP FOR A FEW
HRS BEHIND THE FRONT. HAVE INCREASED POPS ON THU TO LIKELY WEST OF
THE BLUE RIDGE AND HIGH CHANCES FARTHER EAST. EXACT TIMING OF FROPA
WILL DETERMINE TSTM CHANCES...BUT THERE APPEARS TO BE A BRIEF WINDOW
FOR STRONG TSTMS ACROSS SRN MD JUST AHEAD OF THE FRONT DURING THE
FIRST HALF OF THE AFTN.

TEMPS ON THU WILL NOT FOLLOW A TYPICAL DIURNAL CURVE AS BREEZY NW
WINDS 15-25 MPH BEHIND THE FRONT ADVECTS CP AIRMASS INTO THE REGION.
HIGH TEMPS WILL LIKELY BE REACHED IN THE MRNG HRS ACROSS MOST
PLACES...EXCEPT ERY AFTN IN LOWER SRN MD.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
THE SLOW-MOVING FRONT SHOULD FINALLY BE CLEAR OF THE AREA BY
THURSDAY NIGHT. WITH STRONG CANADIAN HIGH PRESSURE BUILDING IN...WE
SHOULD SEE A BIG CASE OF FALL FEVER. SKIES ARE PROJECTED TO CLEAR ON
THURSDAY NIGHT...AND THEREFORE PATCHY FROST IS POSSIBLE IN THE
SHELTERED VALLEYS IN THE UPPER POTOMAC REGIONS WITH LOWS 35 TO 40.
ELSEWHERE WEST OF DC...LOWS WILL BE IN THE 40S...AND AROUND 50 IN
THE CITIES AND ALONG THE BAY. THE LAST LOW IN THE 50S AT DCA WAS ON
JUNE 15TH...AND THE LAST LOW BELOW 55 WAS WAY BACK ON MAY 12TH.

A WAVE WILL MOVE ALONG THE FRONT TO OUR SOUTH ON FRIDAY...AND WHILE
THE PRECIP SHOULD GENERALLY BE SOUTH OF OUR AREA...I CANNOT TOTALLY
RULE OUT A SHOWER IN OUR FAR SOUTHERN CWFA FRIDAY...FRIDAY NIGHT...
OR EVEN SATURDAY...DESPITE THE BUILDING HIGH PRESSURE. I DO NOT
EXPECT ANYTHING MAJOR THOUGH. REALLY THE BIGGER STORY IS JUST SOME
CLOUD COVER THROUGH THAT PERIOD...AND UNSEASONABLY COOL
TEMPERATURES. HIGHS FRIDAY SHOULD REMAIN IN THE 60S...AND MAY NOT
GET OUT OF THE 50S IN THE HIGHER ELEVATIONS. LOWS FRIDAY NIGHT WILL
BE FAIRLY SIMILAR TO THURSDAY NIGHT AREAWIDE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
ASIDE FROM THAT SPOTTY SATURDAY SOUTHERN SHOWER CHANCE...THE REST OF
THE WEEKEND LOOKS DRY AND VERY PLEASANT...WITH HIGHS IN THE 60S AND
LOWER 70S...AND LOWS IN THE 40S TO LOWER 50S.

THE STRONG HIGH REMAINS IN CONTROL INTO EARLY NEXT WEEK...FINALLY
PUSHING OFFSHORE BY THE MIDDLE OF NEXT WEEK. ONLY THEN WILL RETURN
FLOW AND ADDED MOISTURE COME BACK INTO THE MIX. WILL KEEP THE
FORECAST DRY THROUGH TUESDAY NIGHT...EXCEPT FOR A SLIGHT CHANCE
ALONG THE WESTERN FRONT WITH AN APPROACHING SHORTWAVE. RAIN CHANCES
RETURN AREAWIDE BY NEXT WEDNESDAY WITH ANOTHER APPROACHING COLD
FRONT...THOUGH I WOULD NOT BE SURPRISED TO SEE THAT DELAYED BY A DAY
IN FUTURE FORECASTS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
TERRAIN INDUCED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM THIS
AFTERNOON.  THIS ACTIVITY IS EXPECTED TO BE ISOLATED AND MOVE EAST
THROUGHOUT THE DAY.  THUNDERSTORMS AT THE MRB-IAD TERMINALS WILL BE
CAPABLE OF HEAVY DOWNPOURS...STRONG WINDS... AND SMALL HAIL.  WILL HAVE
TO MONITOR ACTIVITY AS IT MOVES EAST FOR CHO-DCA-MTN-BWI.  WINDS
WILL CONTINUE TO BE LIGHT AND OUT OF THE SOUTH SOUTHWEST THROUGH THE
EVENING.

VFR CONDITIONS EXPECTED THROUGH THE ENTIRE PERIOD WITH THE EXCEPTION
OF REDUCED CIGS IN HEAVY DOWNPOURS THIS AFTERNOON.  COLD FRONT WILL
COME THROUGH LATE TONIGHT AND EARLY THURSDAY MORNING.  SHOWERS AND
GUSTY WINDS ARE EXPECTED BEHIND THE FRONT.

NO SIGNIFICANT IMPACTS TO AVIATION ARE EXPECTED IN THE EXTENDED
PERIOD. LIGHT WINDS ARE GENERALLY EXPECTED AFTER THURSDAY NIGHT AND
CEILINGS...IF ANY...SHOULD BE VFR.

&&

.MARINE...
WINDS WILL REMAIN LGT THRU TNGT. HOWEVER...SLY CHANNELING UP THE BAY
WILL LOCALLY ENHANCE WINDS...WITH GUSTS TO 15 KT POSSIBLE. SCT
SHOWERS AND STORMS DEVELOPING ALONG AND WEST OF THE BLUE RIDGE WILL
APPROACH THE WATERS LATE THIS EVE. STORMS WILL LIKELY BE ON THE
WEAKENING TREND DURING THIS TIME SO THE THREAT OF STRONG STORMS
APPEAR LOW ATTM.

A STRONG COLD FRONT WILL MOVE THRU ERY THU AFTN. SCT STORMS ARE
EXPECTED AHEAD OF THE FRONT...WITH A FEW POSSIBLY BECOMING STRONG
DURING THE MIDDAY AND ERY AFTN HRS...ESPECIALLY ACROSS SRN MARINE
ZONES. FROPA WILL BE MARKED BY A SHARP INCREASE IN WINDS AND A
SHIFT OUT OF THE NW. SCA IN EFFECT FOR THE MID AND LATE AFTN WITH
GUSTS 20-30 KT LIKELY.

EXTENDED THE SMALL CRAFT ADVISORY TO COVER THURSDAY NIGHT WITH
CONTINUING GUSTY NORTHERLY WINDS BEHIND THE FRONT. THESE SHOULD
LIGHTEN BY FRIDAY MORNING. AFTER THAT...SCA CRITERIA IS NOT EXPECTED
TO BE MET THROUGH EARLY NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
HAVE ISSUED A COASTAL FLOOD ADVISORY THIS EVE FOR COASTAL SECTIONS
ALONG THE UPPER TIDAL POTOMAC RIVER /I.E. FROM PRINCE WILLIAM NWD/
AND FOR THE WRN SHORE OF THE CHSPK BAY FROM ANNAPOLIS NWD. TIDAL
ANOMALIES REMAIN AROUND ONE-HALF TO THREE-QUARTERS FT ABOVE
ASTRONOMICAL PREDICTION SO FAR THIS AFTN. ANOMALIES WILL LIKELY
TREND UPWARD TO AROUND 1 FT AS SLY FLOW STRENGTHENS. WITH A RECENT
FULL MOON...ANOMALIES THIS HIGH WILL BRING THE MOST SENSITIVE
LOCATIONS SUCH AS ANNAPOLIS/ALEXANDRIA NEAR THEIR MINOR COASTAL
FLOODING THRESHOLDS DURING THIS EVE HIGH TIDE CYCLE.

THE GREAT NEWS ABOUT THE COLD FRONT IS THAT WATER WILL FINALLY BE
PUSHED OUT OF THE BAY/TIDAL POTOMAC WATERS...AND THE THREAT OF
COASTAL FLOODING SHOULD END AT THAT TIME.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR DCZ001.
MD...COASTAL FLOOD ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR MDZ007-011-013-014.
VA...COASTAL FLOOD ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR VAZ052>054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THURSDAY TO 8 AM EDT FRIDAY FOR
     ANZ530>543.

&&

SYNOPSIS...JRK
NEAR TERM...JRK
SHORT TERM...JCE
LONG TERM...JCE
AVIATION...JCE/HAS
MARINE...JCE/JRK
TIDES/COASTAL FLOODING...JRK
Hazardous weather outlook, Sep 14, 9:44 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1044 AM EDT WED SEP 14 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1044 AM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING FOR LOCATIONS
NEAR THE I-95 CORRIDOR. A FEW THUNDERSTORMS HAVE THE POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR COASTAL LOCATIONS
ALONG THE UPPER TIDAL POTOMAC RIVER AND FOR THE WESTERN SHORE OF
THE MARYLAND CHESAPEAKE BAY FROM ANNE ARUNDEL COUNTY NORTHWARD.
MINOR COASTAL FLOODING IS EXPECTED DURING THE HIGH TIDE CYCLE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY AFTERNOON INTO THURSDAY
NIGHT. A SMALL CRAFT ADVISORY MAY BE WARRANTED FOR PORTIONS OF THE
MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER FRIDAY.

A PERSISTENT ONSHORE FLOW MAY LEAD TO MINOR COASTAL FLOODING
DURING THE WEEKEND INTO EARLY NEXT WEEK FOR AREAS ALONG THE
WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-151000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1044 AM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Sep 14, 2:26 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 PM EDT WED SEP 14 2011

MDZ003-WVZ051>053-142015-
WASHINGTON MD-JEFFERSON WV-BERKELEY WV-MORGAN WV-
326 PM EDT WED SEP 14 2011

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...JEFFERSON...BERKELEY
AND MORGAN COUNTIES...

AT 327 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROCK GAP...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE NEW HOPE...MARTINSBURG...WILLIAMSPORT AND
SHEPHERDSTOWN.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3966 7768 3934 7772 3948 7837 3960 7834
TIME...MOT...LOC 1927Z 275DEG 24KT 3954 7823

SBK
Special weather statement, Sep 14, 2:59 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT WED SEP 14 2011

VAZ027-028-WVZ050-055-142045-
SHENANDOAH VA-HARDY WV-HAMPSHIRE WV-FREDERICK VA-
359 PM EDT WED SEP 14 2011

...STRONG THUNDERSTORM TO AFFECT SHENANDOAH...HARDY...HAMPSHIRE AND
FREDERICK COUNTIES...

AT 359 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF RIO...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE RIO...WARDENSVILLE AND CAPON SPRINGS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3924 7837 3891 7844 3909 7882 3920 7879
TIME...MOT...LOC 1959Z 281DEG 10KT 3911 7871

SBK
Special weather statement, Sep 14, 3:12 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 PM EDT WED SEP 14 2011

MDZ502-WVZ050-051-504-142045-
HAMPSHIRE WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
EASTERN MINERAL WV-
412 PM EDT WED SEP 14 2011

...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE...MORGAN...CENTRAL AND
EASTERN ALLEGANY AND EASTERN MINERAL COUNTIES...

AT 412 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORT ASHBY...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE LARGENT.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3960 7834 3931 7840 3948 7884 3959 7880
TIME...MOT...LOC 2012Z 281DEG 20KT 3951 7872

SBK

The radar

The Sterling radar (KLWX), 104 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Hardy

When
September 14, 3:12 PM EST
Where
Hardy County, 3.5 mi ESE of Rockoak
Measured
1 in hail
Reported by
Post Office
Coordinates
39.130, -78.670

Quarter sized hail was reported.

Thunderstorm Wind, Hardy

When
September 14, 3:14 PM EST
Where
Hardy County, 2.9 mi ESE of Rockoak
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Post Office
Coordinates
39.129, -78.683

Tree damage was along Lower Arkansas Road.

Hail, Berkeley

When
September 14, 3:32 PM EST
Where
Berkeley County, 0.83 mi SE of Jones Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
39.471, -78.089

Golf ball sized hail was reported along Tallyho Lane.

Hail, Berkeley

When
September 14, 3:50 PM EST
Where
Berkeley County, 0.58 mi SE of Arden
Measured
1 in hail
Reported by
Public
Coordinates
39.414, -78.042

Quarter sized hail was reported at Arden.

Thunderstorm Wind, Berkeley

When
September 14, 4:30 PM EST
Where
Berkeley County, 2.66 mi NW of Johnstown
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.603, -78.070

A large tree was down across the road near the intersection of Martinsburg Road and River Road.

Thunderstorm Wind, Hardy

When
September 14, 4:32 PM EST
Where
Hardy County, 5.56 mi S of Lost City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.850, -78.829

A tree was down near Lost City along Upper Cove Road.

Thunderstorm Wind, Berkeley

When
September 14, 4:32 PM EST
Where
Berkeley County, 1.15 mi NW of Johnstown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.593, -78.044

A tree branch that was three to four inches in diameter was knocked down from thunderstorm winds.

Hail, Jefferson

When
September 14, 4:36 PM EST
Where
Jefferson County, 0.44 mi SSW of Leetown
Measured
1 in hail
Reported by
Public
Coordinates
39.344, -77.933

Quarter sized hail was reported along Dallas Lane.

Hail, Berkeley

When
September 14, 4:38 PM EST
Where
Berkeley County, 1.2 mi NW of Johnstown
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.593, -78.044

Golf ball sized hail was reported near Johnsontown. Hail caused dents in a vehicle.

Hail, Berkeley

When
September 14, 4:38 PM EST
Where
Berkeley County, 0.98 mi W of Johnstown
Measured
1 in hail
Reported by
Public
Coordinates
39.578, -78.048

Hail up to quarters in size was reported along Baxter Road.

Hail, Berkeley

When
September 14, 5:02 PM EST
Where
Berkeley County, 1.08 mi SE of Ganotown
Measured
1 in hail
Reported by
Public
Coordinates
39.411, -78.133

Quarter sized hail was reported along Hallows Way.

Hail, Berkeley

When
September 14, 5:03 PM EST
Where
Berkeley County, 1.33 mi S of Shanghai
Measured
1.5 in hail
Reported by
Public
Coordinates
39.411, -78.126

Hail up to the size of ping pong balls was reported along Canton Court.

Hail, Berkeley

When
September 14, 5:06 PM EST
Where
Berkeley County, 1.3 mi E of Shanghai
Measured
1 in hail
Reported by
Public
Coordinates
39.427, -78.106

Hail up to quarters in size was reported along Passage Way Terrace.

Hail, Berkeley

When
September 14, 5:08 PM EST
Where
Berkeley County, 1.7 mi NW of Union Corner
Measured
1 in hail
Reported by
Public
Coordinates
39.418, -78.102

Quarter sized hail was reported along Setting sun Ridge.

Hail, Berkeley

When
September 14, 5:17 PM EST
Where
Berkeley County, 1.45 mi SE of Gerrardstown
Measured
1 in hail
Reported by
Public
Coordinates
39.353, -78.084

Hail up to quarters in size was reported along Chaucer Lane.

Thunderstorm Wind, Jefferson

When
September 14, 5:40 PM EST
Where
Jefferson County, 1.17 mi NNE of Kabletown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.236, -77.844

Wind gusts were estimated to be around 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346866, 346876, 346867, 346868, 346874, 346875, 346881, 346869, 346870, 346872, 346871, 346873, 346877, 346878, 346879, 346880.